Ask an expert
Question

09 Jan 2008

Duromine your take on it
Hi Doc I need serious advice! I need to know if its okay to eat as per-normal if yuo're on Duromine? Or should you follow a strict diet. Also if you are a confident person in a good marrige and very happy with children, will the mood swings, depression and bad skin affect me? Please reply as soon as possible.
Answer 2,848 views
Expert
FitnessDoc
fitnessdoc

01 Jan 0001

Hi T

I'm afraid I'm probably not going to tell you what you want to hear, as Moroko has correctly put it.

The little that I know about Duromine is that long haul truck drivers used to use it to keep them awake when they had to drive all night. Other reports I've heard from people say that it's kept them awake for days.

I don't think it's a very safe drug to use, but then my knowledge on the drug is not complete by any means. So what I did was to check with Diet Doc on this one and it turns out she had a question on Duromine before. Here was part of her answer:

Duromine contains a different chemical called phentermine, not epinephrine or pseudo-epinephrine as in Thinz or Eetless. However, the following side-effects can occur as listed in my copy of MIMS: pulmonary hypertension, central nervous system effects including psychotic episodes and hallucinations, cardiovascular effects, gastrointestinal disturbances, problems with urination, rash, impotence or changes in libido, facial oedema and blurred vision. No antidepressant effects are listed in MIMS.

You would need to discuss the use of Duromine with your doctor, but I cannot see that he/she would prescribe it if you need to lose less than 10 kg - you can but ask. My feeling as a dietitian is that Duromine is a short-term adjunct to mass reduction in conjunction with a reduced kJ intake (i.e. a diet) (this is its indication according to MIMS), but that most individuals should first try to lose weight with a balanced low-fat diet and regular exercise before they use diet pills because of the potential side-effects.

So that's Diet Doc's take on it. My take, as an exercise scientist and FitnessDoc is that you need to look at other options for weight loss first. If you haven't done that, then this drug seems very severe, very dangerous and very unpleasant. Now, given that you're in this happy marriage with children, if the side effects hit you badly, why take the chance?

My personal opinion is that you forget the drugs, and look at diet and exercise instead.

Good luck
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9326 votes
No
67% - 18761 votes
Vote